Answer to Question #8520 Submitted to "Ask the Experts"

Category: Nuclear Medicine Patient Issues — Diagnostic Nuclear Medicine

The following question was answered by an expert in the appropriate field:

Q

I had a thallium stress test approximately three months ago and developed a constant headache a few hours afterward that I had never experienced before. There is no doubt that the thallium caused the headache, but three months later I still have the same constant headache.

Is there any chance that the thallium could still be in my system, causing the headache? And if not, is there any knowledge of what the thallium could have triggered or damaged to cause such condition?

A

Thallium-induced headache as part of a stress test for myocardial perfusion is unlikely to occur. 210Tl (thallium-210) doses used for myocardial perfusion exams in the setting of rest only (with Cardiolite or Myoview for stress imaging) or stress and rest are very small. Headache from thallium is typically only seen in high doses or chronic exposure and is in the spectrum of thallium poisoning. A constellation of symptoms from a high or chronic exposure to thallium includes hair loss, gastrointestinal upset, headache, and skin changes (limited list). The symptoms are typically not subtle. A headache alone is uncommon and is limited due to the rapid clearance of the thallium via the urine stream. 210Tl has a biologic half-life on the order of three to eight days; thus, even in the setting of acute exposure, symptoms abate in a timely manner.

However, myocardial perfusion exams have two components: the imaging tracers and the stress modality. The stress portion of the test is performed using either an exercise treadmill, vasodilators (Adenosine, Persantine, Lexiscan), or Dobutamine. All the stress modalities can cause a wide variety of symptoms including a headache; but again, these typically occur up to several hours after the stress test.

Unfortunately, the data do not support either thallium (assuming no toxic exposure given no other submitted side effects, as they would not be subtle) or the stress test portions of the myocardial perfusion exam as a root cause of your ongoing headaches.

Headache causes can sometimes, frustratingly, be very tricky to pin down. There are simple causes such as hypoglycemia or mild dehydration ranging to severe conditions such as subarachnoid bleeding (bleeding in the brain) to psychological conditions. Careful documentation of the ebbs and flows of the headaches, the pattern of pain, and what makes them better or worse can be helpful in discussing the cause of your specific situation with your primary care doctor and/or neurologist.

Cameron Foster, MD

Answer posted on 14 September 2009. The information posted on this web page is intended as general reference information only. Specific facts and circumstances may affect the applicability of concepts, materials, and information described herein. The information provided is not a substitute for professional advice and should not be relied upon in the absence of such professional advice. To the best of our knowledge, answers are correct at the time they are posted. Be advised that over time, requirements could change, new data could be made available, and Internet links could change, affecting the correctness of the answers. Answers are the professional opinions of the expert responding to each question; they do not necessarily represent the position of the Health Physics Society.